Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 34, NWS Lubbock, TX
NWS Lubbock, TX issued this red flag warning at Dec 27, 2008, 11:01 AM CST for 12 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2008, 11:01 AM CST (17:01 UTC)
- Expired
- Dec 27, 2008, 1:54 PM CST
- In force
- 3 hr
- Issued by
- NWS Lubbock, TX
Counties Cochran County, TX, Crosby County, TX, Dickens County, TX, Garza County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lubbock County, TX, Lynn County, TX, Stonewall County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 38 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 5.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -475 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KLUB 271701 RFWLUB RED FLAG WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1101 AM CST SAT DEC 27 2008 TXZ033>044-272200- /O.NEW.KLUB.FW.W.0034.081227T1701Z-081227T2200Z/ COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN- GARZA-KENT-STONEWALL- 1101 AM CST SAT DEC 27 2008 ...RED FLAG WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON FOR SUSTAINED 20 FOOT LEVEL WINDS OF 20 MPH OR GREATER...RELATIVE HUMIDITY VALUES LESS THAN 15 PERCENT...AND HIGH FIRE DANGER...OVER THE SOUTHERN SOUTH PLAINS PANHANDLE AND ROLLING PLAINS... THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. VERY DRY AIR COMBINED WITH STRONG 20 FOOT WINDS BETWEEN 20 AND 30 MPH WILL PROVE FAVORABLE FOR CRITICAL FIRE WEATHER CONDITIONS OVER THE AREA LATE THIS MORNING AND AFTERNOON. DESPITE COOL TEMPERATURES...MINIMUM RELATIVE HUMIDITIES THIS AFTERNOON WILL RANGE BETWEEN 10 AND 15 PERCENT SUPPORTIVE OF RAPID FIRE GROWTH AND SPREADS. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE RAPID FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS84 KLUB 271954 RFWLUB RED FLAG WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 154 PM CST SAT DEC 27 2008 TXZ033>044-272100- /O.CAN.KLUB.FW.W.0034.000000T0000Z-081227T2200Z/ COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY-LYNN- GARZA-KENT-STONEWALL- 154 PM CST SAT DEC 27 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE RED FLAG WARNING. THE CRITICAL FIRE WEATHER CONDITIONS THAT WERE OBSERVED EARLIER HAVE FALLEN TO BELOW CRITERIA AS WINDS SUBSIDE AND RELATIVE HUMIDITIES INCREASE ACROSS THE AREA. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Dec 27, 10:30 AM CST, 31 minutes earlier.
Area forecast discussion, Dec 27, 10:30 AM CST, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1030 AM CST SAT DEC 27 2008 .DISCUSSION... HAVE DECIDED TO EXPAND THE PREVIOUS WIND ADVISORY NORTH WHILE TACKING ON AN ADDITIONAL HOUR OF VALID TIME GIVEN SLOWER-THAN- EXPECTED PROGRESSION OF COLD FRONT INTO THE CWA. LATEST ANALYSIS HAS THE POLAR SURFACE FRONT EXTENDING FROM DIMMITT EAST TO NEAR CHILDRESS WITH STOUT PRE-FRONTAL WINDS ALREADY HITTING ADVISORY CRITERIA AT SEVERAL LOCATIONS. RECENT GUSTS OF 52 MPH AT BOTH REESE CENTER AND FLUVANA CONFIRM DEEPER MIXING ALREADY IN PROGRESS. ADDED MENTION OF PATCHY BLDU ACROSS THE SOUTHERN HALF OF THE CWA WHILE TAILORING SKY AND POPS TO OBSERVED TRENDS. WEAK SFC PRESSURE RIDGE TO SETTLE SOUTH OVER THE AREA THROUGH MID AFTERNOON...SO WINDS WILL BE ON THE DECLINE BEGINNING AROUND 20Z. CONTINUING TO MONITOR RED FLAG CONDITIONS AS VERY LOW DEWPOINTS CONTINUE OVERSPREADING THE AREA...HOWEVER THE COOL TEMPS THUS FAR ARE OFFSETTING THIS THREAT OVER MOST AREAS. && .PREV DISCUSSION... /ISSUED 845 AM CST SAT DEC 27 2008/ AVIATION... UPDATED FOR ISSUANCE OF LBB AWW UNTIL 20Z FOR SUSTAINED 30 KT WINDS. SURFACE COLD FRONT HAS BEGUN DRIFTING INTO THE SOUTHERN TEXAS PANHANDLE AND MOST RECENTLY PASSED THROUGH CDS. GIVEN THIS SLOWER FRONTAL MOVEMENT...CONFIDENCE IN HIGHER WESTERLY WINDS AT LBB IS NOW GREATER AND CAN/T RULE OUT ADDITIONAL BOUTS OF MVFR VISIBILITIES FROM BLOWING DUST. WINDS ARE STILL EXPECTED TO DIMINISH TO AROUND 20 KTS BY MID AFTERNOON AS A WEAK PRESSURE RIDGE SETTLES INTO THE AREA. PREV DISCUSSION... /ISSUED 417 AM CST SAT DEC 27 2008/ SHORT TERM... SHORT TERM FORECAST FOCUS WILL BE ON THE EFFECTS OF THE FRONT MOVING INTO THE AREA FROM THE PANHANDLE THIS MORNING. A COLD FRONT IS CURRENTLY LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE. TIMING ON THE FRONT WILL BE CRITICAL TO THE SHORT TERM FORECAST. AS THE FRONT MOVES SOUTHWARD...MID LEVEL MOISTURE WILL BE MIXED TOWARDS THE DRIER SURFACE AIR. A LAYER OF FRONTOGENESIS FROM ABOUT 850 TO 700 MB WILL TRANSLATE ACROSS THE NORTHEASTERN ZONES AROUND MID MORNING. IN ADDITION...THERE WILL BE SOME INSTABILITY ABOVE THIS FRONTOGENETICAL LAYER. WITH DRY SURFACE AIR INITIALLY ANY PRECIPITATION MAY BE SLIGHTLY DELAYED. LIFT IN THIS REGION WILL GRADUALLY WEAKEN BY MIDDAY. ALSO...DOWNGLIDE IN THE LOWEST LEVELS OF THE ATMOSPHERE MAY INITIALLY LIMIT PRECIPITATION. HOWEVER...SIGNIFICANT UPPER LEVEL SUPPORT WILL INCREASE THE POSSIBILITY OF ENHANCING THE LIFT. BELIEVE THERE WILL BE A BRIEF WINDOW OF ENHANCED LIFT AND MOISTURE FROM THE SURFACE TO MID LEVELS. THEREFORE...HAVE INCREASED POPS TO CHANCE ACROSS THE FAR NORTHEAST ZONES. UPPER LEVEL SUPPORT WILL QUICKLY SHUT DOWN AS THE POSITIVELY TILTED TROUGH MOVES TO THE EAST OF THE AREA AND UPPER LEVEL CONVERGENCE DOMINATES. GIVEN THE CURRENT TEMPERATURES PRECIPITATION TYPE IS EXPECTED TO BE MOSTLY RAIN ACROSS THE EXTREME SOUTHEASTERN PANHANDLE WITH A RAIN AND SNOW MIX TO THE WEST OF THIS AREA. THE CURRENT SPEED OF THE COLD FRONT PLACES THE FRONT IN THE NORTHERN ZONES BETWEEN 11 AND 12Z. NOW IS WHEN THE FORECAST BECOMES TRICKY. DEPENDING ON HOW FAR SOUTH THE FRONT WILL MOVE BEFORE DAYBREAK MAY DETERMINE THE PROGRESSION OF THE FRONT DURING THE MORNING HOURS. THE NAM HAS A SLIGHTLY BETTER HANDLE ON THE TIMING OF THE FRONT THAN THE RUC MODEL. GREATER MIXING OF STRONG LOW LEVEL WINDS SOUTH OF THE FRONT MAY LIMIT THE DAYTIME SOUTHWARD PROGRESSION OF THE FRONT. IN TURN THIS WILL KEEP WINDS NEAR OR ABOVE ADVISORY LEVELS UNTIL ABOUT MIDDAY. A 700 MB MAX WIND CROSSES THE AREA BETWEEN 12 AND 18Z OVER THE SOUTHERN SOUTH PLAINS THROUGH THE SOUTHERN ROLLING PLAINS. SURFACE WINDS WILL LIKELY BE MAXIMIZED DURING THIS TIME DUE TO THE MIXING OF THE ATMOSPHERE AHEAD OF THE FRONT. IT IS STILL UNCLEAR WHETHER MIXING WILL TAKE PLACE UP TO 700 MB. NONETHELESS...WINDS BETWEEN THE SURFACE AND 700 MB ARE STILL STRONG IN A 30 TO 40 KT RANGE. GUIDANCE NUMBERS ALSO INDICATE A PROLONGED PERIOD OF ADVISORY LEVEL WINDS...MOSTLY ACROSS THE SOUTHERN PORTION OF THE FA. IN ADDITION...A SURFACE PRESSURE GRADIENT IS PROGGED TO BE STRONGER THIS MORNING THAN THE PREVIOUS TWO DAYS WHERE ADVISORY LEVEL WINDS WERE REACHED. AS THE FRONT MOVES SOUTH...WINDS CAN BE EXPECTED TO DIMINISH AFTER ABOUT 20Z. ALSO AHEAD OF THE FRONT WILL BE DECREASING DEW POINTS. THIS WILL BRING NEAR CRITICAL LEVELS FOR FIRE WEATHER DURING THE LATE MORNING HOURS. AFTER THE TROUGH MOVES AWAY FROM THE AREA TO THE EAST...LIGHT WINDS CAN BE EXPECTED THROUGH THE REMAIN SHORT TERM. JDV LONG TERM... DE-AMPLIFYING UPPER LEVEL PATTERN EARLY IN THE FORECAST WITH A MINOR TROF SUNDAY FOLLOWED BY FLAT RIDGE AND WARMING EARLY IN THE WEEK. GRADUAL HEIGHT RISES OVER SOUTHWESTERN U.S. AND FALLS IN THE SOUTHEAST WILL OCCUR WHILE WAVES CROSS BY TO OUR NORTH. ONE WAVE LATE TUESDAY IS EXPECTED TO DRAG A WEAK FRONT INTO THE REGION LATE IN THE DAY LEADING TO MID-WEEK COOLING. RENEWED LEE SIDE PRESSURE FALLS BY WEDNESDAY NIGHT ALLOW WARMING AGAIN THURSDAY BEFORE A POTENTIALLY SHARPER WAVE DIGS THROUGH MISSISSIPPI VALLEY WITH ANOTHER FRONTAL PASSAGE EARLY FRIDAY. MODEL TRENDS MEANWHILE HAVE DE-EMPHASIZED EASTERN TROF TO SOME EXTENT SO OVERALL CONFIDENCE IN FRONTAL IMPACTS ARE NOT HIGH. EITHER WAY...A GENERALLY ZONAL WEST OR WEST-NORTHWEST FLOW ALOFT WILL MAINTAIN DRY CONDITIONS WITH RELATIVELY MODEST AIRMASS CHANGES. GUSTY WINDS POSSIBLE BY TUESDAY BUT PERHAPS MORE SO THURSDAY...AND MAY LEAD TO SOME FIRE WEATHER CONCERNS DURING THE WEEK. MCQUEEN FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS MAY BE POSSIBLE DURING THE LATE MORNING HOURS AS NORTHWEST WINDS DECREASE SURFACE DEW POINTS. THE MAIN CONCERN WILL BE THE FACT THAT AS WINDS DECREASE DURING THE EARLY AFTERNOON HOURS...THE RELATIVE HUMIDITY WILL ALSO BE DECREASING. THE CRITICAL WINDS AND CRITICAL RELATIVE HUMIDITIES WILL NOT LIKELY BE JUXTAPOSED. CONFIDENCE OF RED FLAG CONDITIONS OCCURRING LATE THIS MORNING OR EARLY THIS AFTERNOON IS NOT HIGH AT THE MOMENT. JDV && .PRELIMINARY POINT TEMPS/POPS... FRIONA 39 14 55 22 62 / 20 0 0 0 0 TULIA 40 15 53 23 62 / 20 0 0 0 0 PLAINVIEW 42 17 55 24 63 / 0 0 0 0 0 LEVELLAND 45 18 55 24 67 / 0 0 0 0 0 LUBBOCK 46 20 55 25 67 / 0 0 0 0 0 DENVER CITY 49 19 55 26 67 / 0 0 0 0 0 BROWNFIELD 48 19 55 24 67 / 0 0 0 0 0 CHILDRESS 48 22 56 28 65 / 10 0 0 0 0 SPUR 52 22 55 27 67 / 0 0 0 0 0 ASPERMONT 57 22 59 28 68 / 10 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ027>044. && 93/99
Hazardous weather outlook, Dec 27, 10:37 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1037 AM CST SAT DEC 27 2008 TXZ021>044-281645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1037 AM CST SAT DEC 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER STRONG WEST TO NORTHWESTERLY WINDS WILL COMBINE WITH VERY DRY AIR RESULTING IN ELEVATED FIRE WEATHER CONDITIONS...AND POSSIBLE CRITICAL CONDITIONS...PRIMARILY OVER SOUTHERN PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS. NON PRECIPITATION A WIND ADVISORY IS IN EFFECT UNTIL 3 PM CST FOR ALL BUT THE SOUTHERN TEXAS PANHANDLE AND FAR NORTHERN ROLLING PLAINS. WEST TO NORTHWEST WINDS OF 25 TO 35 MPH MAY GUST AS HIGH AS 50 MPH LATE THIS MORNING AND AFTERNOON...BEFORE SUBSIDING BEFORE SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... CONSULT WITH LOCAL FIRE DISTRICTS BEFORE ATTEMPTING OUTDOOR BURNING TODAY. MOTORISTS SHOULD BE ALERT TO VISIBILITY RESTRICTIONS FROM BLOWING DUST.
In the hours before
Special weather statement, Dec 27, 6:58 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 658 AM CST SAT DEC 27 2008 TXZ027-033>044-272000- BAILEY-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-YOAKUM-TERRY- LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...MULESHOE...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 658 AM CST SAT DEC 27 2008 ...WINDY AND DRY CONDITIONS EXPECTED TO CREATE ELEVATED FIRE WEATHER CONDITIONS THIS MORNING AND AFTERNOON... WINDS FROM THE WEST TO NORTHWEST WILL INCREASE THIS MORNING BRINGING WITH IT DRIER AIR. THIS WILL GENERATE NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHERN PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS. MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP THROUGHOUT THE MORNING AND EARLY AFTERNOON HOURS AS THE WINDS INCREASE. WINDS ARE THEN EXPECTED TO DIMINISH LATE THIS AFTERNOON. RESIDENTS ARE URGED TO USE CAUTION TODAY IF ATTEMPTING OUTDOOR BURNING.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 6:22 AM CST | Wind Advisory | LUB | Bailey, Cochran, Cottle, Crosby, Dickens, Floyd and 12 more | 8 hr |
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.